U.S. health officials revealed on Tuesday that more young children are visiting emergency rooms after mistakenly eating the cough suppressant benzonatate.
The U.S. Food and Drug Administration originally authorised benzonatate as a non-narcotic cough suppressant for children 10 years of age and older in 1958. It functions by lessening the airway and lung cough reflex.
The non-narcotic qualities of benzonatate make it a desirable cough and cold remedy, according to Dr. Elise Perlman, an emergency department physician at Cohen Children’s Medical Center in Queens, New York.
Accordingly, there has been a discernible spike in benzonatate prescriptions; but, there has also been a concurrent rise in toxicity and side effects recorded, according to Perlman, who was not involved in the study.
Researchers from the United States found that between 2010 and 2018, there was a noticeable increase in the number of children under the age of 5 and those between the ages of 10 and 15. Drug Enforcement Agency.
According to FDA spokeswoman Chanapa Tantibanchachai, the rise in benzonatate poisoning between 2010 and 2018 might potentially be an unexpected consequence of public efforts to lessen excessive narcotic prescribing. Codeine and hydrocodone-containing cough medications saw a decline in prescriptions throughout the same period.
Researchers from the FDA’s Office of Surveillance and Epidemiology, under the direction of Dr. Ivone Kim, gathered information for the study on approximately 4,700 instances of benzonatate poisoning that were reported to American poison control centres between 2010 and 2018.
Most of the reported instances (83) included children under the age of five, and 77% of them involved unintentional exposures. The majority (61%) of incidents of misuse or abuse of benzonatate included youngsters between the ages of 10 and 16.
Between 2012 and 2019, there was a 62% increase in the number of kids who received benzonatate cough medications, going from roughly 217,000 to 351,000. The study found that as the number of prescriptions rose, so did the number of people seeking medical attention for drug overdoses at emergency departments.
Accidental overdose victims under the age of 17 experienced 79% no side effects, 2% moderate adverse effects, less than 1% major side effects, and a very small fraction of 1% fatalities.
Children from 9 months to 4 years old died. According to the researchers, clinical consequences included cardiac arrest, respiratory arrest, seizure, coughing or choking, nonreactive dilated pupils, acidosis, high blood sugar, aberrant electrolytes, excess secretions, slow heartbeat, and no heartbeat.
Sixty-six percent of the 133 older children who purposely overdosed on benzonatate had no adverse effects, and thirteen percent had mild ones. The researchers discovered that there were no fatalities or serious negative effects in this age range.
According to Tantibanchachai, the researchers advise keeping youngsters away from cough medications containing this substance.
she said. Serious toxicity from accidental and intentional ingestions of benzonatate has been documented in numerous research and case reports, including agitation, severely irregular heart rhythms, seizures, cardiac arrest, and death.
It is normal to seek out medical attention to speed healing using a “quick fix,” and benzoate is one of them, according to Perlman, when someone is ill with a persistent cough. This is crucial since simply having these and other medications at home increases the danger of accidental and deliberate ingestions by young children and teenagers, which can have severe adverse effects, some of which can be fatal even in tiny quantities.
According to Perlman, young children are more prone to experiment with pharmaceuticals due to accessibility, appearance, taste, and odour, whereas teenagers are more likely to misuse or abuse medications at home with “suicidal intent.”
It is crucial to remember that whatever we bring into our homes constitutes a threat and may jeopardise our children’s safety, Perlman said. To minimise exploration, misuse, and abuse, parents should limit the use of over-the-counter and prescription drugs, such as benzonatate and other cough and cold remedies, and store them safely out of children’s reach.
She argued that instead of resorting to “fast fixes” like benzonatate for cough and cold symptoms, the emphasis should be on supportive care, which includes pain management and oral hydration.
The study was released online in Pediatrics on November 15th.
The U.S. National Library of Medicine has additional information about benzonatate.
SOURCES: Elise Perlman, MD, emergency department physician, Cohen Children’s Medical Center, Queens, New York; Pediatrics, Nov. 15, 2022, online; Chanapa Tantibanchachai, MS, spokeswoman, U.S. Food and Drug Administration